Get your full text copy in PDF
Maja Hellfritzsch, Erik Lerkevang Grove
(Clinical Pharmacology, Department of Public Health, University of Southern Denmark, Odense, Denmark)
Am J Case Rep 2015; 16:667-669
The prothrombotic effect of combined oral contraceptives (COCs) is well-established, with a 3–6-fold increased risk of VTE compared to non-users. When initiation of COCs is considered, it is therefore of paramount importance to carefully evaluate all other potential risk factors for VTE. Based on a case of life-threatening COC-associated pulmonary embolism in a girl heterozygous for the prothrombin G20210A mutation and with a family history of thrombotic disease, we discuss the importance of assessing not just the genotype but also the phenotype when considering initiation of COCs in patients with thrombophilia.
CASE REPORT: A 14-year-old girl presented with acute onset of chest pain and dyspnea followed by syncope. She was hypoxic and hemodynamically compromised at admission. Computed tomography pulmonary angiography revealed a large central “saddle” pulmonary embolism causing nearly total occlusion of the right pulmonary artery, and several minor peripheral embolisms bilaterally. She was successfully treated with thrombolysis (alteplase) followed by aPTT-adjusted heparin infusion until adequate anticoagulation with warfarin was achieved.
Two years earlier, the patient had been found heterozygote for the prothrombin G20210A mutation, and 9 months before admission she had initiated use of second-generation COCs.
CONCLUSIONS: Hereditary thrombophilia and a family history of early-onset venous thromboembolism (VTE) each pose an increased risk of VTE and should be considered as separate, irreversible risk factors. Other contraceptive methods should be used when treatment with COCs is expected to result in an unacceptable high risk of VTE.